H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Get your full text copy in PDF

Brachial plexus compression neuropathy – a rare complication of warfarin therapy

Neil Barua, Khalid Mahmood

CaseRepClinPractRev 2005; 6:161-163

ID: 428846


Background: Anticoagulant medications have been widely used since the 1960s. Patients benefiting from advances in anticoagulant therapy include those with prosthetic heart valves, who require lifelong anticoagulation in order to prevent the potentially devastating consequences of clot formation. Bleeding is an uncommon but potentially fatal complication of anticoagulation, and clinicians must be aware of the significance of unexplained pain, bruising and weakness in anticoagulated patients.Case Report: We present the case of a patient requiring warfarin for a prosthetic heart valve who developed brachial plexus compression as a result of a haematoma, in the absence of trauma or over-anticoagulation.Conclusions: Compressive neuropathy is a rare complication of anticoagulation, which can occur when patients are within the intended range of anticoagulant therapy, and in the absence of overt trauma. Clinicians need to be aware of the significance of unexpected bruising, pain and neurological weakness in anticoagulated patients, as prevention of permanent neurological deficit depends on early decompression. Persistent, severe or progressive neurological deficits require urgent intervention, as recovery is most likely when decompression is achieved within 24 hours of the onset of neurological dysfunction.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree